Alert archive / Texas / Flash Flood Warnings in 2012

Flash Flood Warning 48, NWS Houston/Galveston, TX

July 17, 2012Houston County, Madison County, Walker County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jul 17, 2012, 5:32 PM CDT for Houston County, Madison County, Walker County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2012, 5:32 PM CDT (22:32 UTC)
Expired
Jul 17, 2012, 6:31 PM CDT
In force
59 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Houston County, TX, Madison County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 159 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3445 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3445 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

997 
WGUS54 KHGX 172232
FFWHGX
TXC225-313-471-180030-
/O.NEW.KHGX.FF.W.0048.120717T2232Z-120718T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
532 PM CDT TUE JUL 17 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHWESTERN HOUSTON COUNTY IN SOUTHEAST TEXAS...
  NORTHERN WALKER COUNTY IN SOUTHEAST TEXAS...
  EAST CENTRAL MADISON COUNTY IN SOUTHEAST TEXAS...

* UNTIL 730 PM CDT

* AT 518 PM CDT...DOPPLER RADAR CONTINUES TO SHOW TRAINING 
  THUNDERSTORMS ACROSS THE AREA. RADAR ESTIMATES BETWEEN 2 
  AN 4 INCHES OF RAIN HAS ALREADY FALLEN ACROSS THE AREA. 
  RAINFALL RATES ARE STILL RUNNING 1.5 TO 3 INCHES PER 
  HOUR. THIS ADDITIONAL HEAVY RAINFALL SHOULD LEAD TO RAPID 
  RUNOFF...CAUSING FLASH FLOODING OF STREETS...LOW LYING AREAS AND 
  STREAMS. THE TRIPLE POINT AROUND THE BOUNDARY OF WALKER...MADISON 
  AND HOUSTON COUNTIES ARE CURRENTLY MOST AT RISK OF 
  FLOODING. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HUNTSVILLE...CRABBS PRAIRIE...RURAL PARTS OF NORTHERN 
  WALKER...SOUTHWEST HOUSTON AND EASTERN MADISON COUNTIES.

LAT...LON 3078 9545 3069 9552 3072 9565 3100 9584
      3105 9550

$$
1 follow-up statement
390 
WGUS74 KHGX 172331
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
631 PM CDT TUE JUL 17 2012

TXC313-471-225-172337-
/O.CAN.KHGX.FF.W.0048.000000T0000Z-120718T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOUSTON TX-WALKER TX-MADISON TX-
631 PM CDT TUE JUL 17 2012

...THE FLASH FLOOD WARNING FOR EXTREME SOUTHWESTERN HOUSTON...
NORTHERN WALKER AND EAST CENTRAL MADISON COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED. RADAR ESTIMATES 2 TO 4 INCHES OF RAIN FELL 
OVER RURAL PORTIONS OF THE AREA. NO REPORTS OF FLOODING HAVE BEEN 
RECEIVED BUT SUSPECT SOME RURAL ROADS AND LOW LYING AREAS MIGHT 
STILL HAVE SOME STANDING WATER. MOTORISTS ARE URGED NOT TO DRIVE 
ACROSS FLOODED ROADS. 

LAT...LON 3078 9545 3069 9552 3072 9565 3100 9584
      3105 9550

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:53 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 17, 3:53 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
353 PM CDT TUE JUL 17 2012

.DISCUSSION...
LOCAL CONVERGENCE FROM SEABREEZE/BAYBREEZE OVER HOUSTON AIDING
CONVECTIVE DEVELOPMENT WITH STRONG THUNDERSTORMS. BRIEF HEAVY
DOWNPOURS AND A FEW HARRIS COUNTY FLOOD CONTROL GAGES SHOWING
2-2.5" OF RAINFALL SO FAR. CAPE OF 1500-3000J/KG THIS AFTERNOON
WILL CONTINUE FOR A FEW MORE HOURS THEN SHOULD LESSEN AS HEATING
WINDS DOWN AND SHADING.

STORMS SHOULD WANE THIS EVENING AND SKIES CLEAR LEADING TO A MILD
NIGHT. UPPER RIDGING OVER LA/AR/MO WILL SLOWLY SHIFT WEST WITH
HEIGHTS INCREASING OVER SETX WED/THU. PW VALUES FALLING AND
MID/UPPER LEVELS OF THE ATMOSPHERE DRYING OUT WHICH SHOULD COMBINE
WITH THE HEIGHT RISES TO INCREASE THE CAP AND LESSEN THE DAYTIME
COVERAGE OF SHOWERS AND THUNDERSTORMS. WILL SHOW THE PREVIOUS
TREND OF LOWERING POPS AND WARMER TEMPERATURES THROUGH SATURDAY.
STRONG UPPER RIDGING OVER THE CO/NE/KS AREA THIS WEEKEND SHOULD
KEEP POPS LOW TO EXTREMELY LOW OVER SETX THIS WEEKEND.
TEMPERATURES THIS WEEKEND IN THE MID TO UPPER 90S WITH HEAT INDEX
READINGS OF 100-106 WILL BE FREQUENT. TROUGHING DROPPING DOWN
THROUGH OHIO VALLEY AND EVENTUALLY INTO THE LOWER MS VALLEY MAY
ALLOW WEAK DISTURBANCES TO ROTATE IN AROUND THE RIDGE FROM THE
NORTHEAST. FOR NOW THOUGH WILL ONLY FORECAST AN INCREASE IN CLOUDS
ACROSS THE NORTH BUT MAY BE SOMETHING TO WATCH FOR THE LATER
PERIODS.

&&
.MARINE...
LIGHT TO MODERATE ONSHORE FLOW WILL PERSIST THROUGH MUCH OF THE
UPCOMING WEEK AS HIGH PRESSURE BUILDS IN FROM THE EAST. SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE
NEXT SEVERAL DAYS. 38

&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      74  95  73  95  74 /  20  20  10  10  10
HOUSTON (IAH)              76  93  76  92  75 /  10  30  10  20  10
GALVESTON (GLS)            81  90  81  91  81 /  20  20  10  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...45
Hazardous weather outlook, Jul 17, 7:06 AM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
706 AM CDT TUE JUL 17 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181215-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
706 AM CDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL MOVE ASHORE THIS EARLY
THIS MORNING. AS TEMPERATURES RISE INTO THE MID 80S SHOWERS AND
THUNDERSTORMS WILL INCREASE IN CONVERAGE AND BECOME SCATTERED
ACROSS SOUTHEAST TEXAS GRADUALLY SPREADING FURTHER INLAND. RAINFALL
AMOUNTS WILL AVERAGE BETWEEN 0.25 AND 0.75 INCHES WITH SOME 1.0 TO
1.5 INCH TOTALS IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND
THURSDAY. HEAT INDEX VALUES WILL BEGIN TO INCREASE ON FRIDAY WITH
HEAT INDEX VALUES BETWEEN 102 AND 106 DEGREES OVER PARTS OF THE
AREA ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 2:54 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
254 PM CDT TUE JUL 17 2012

TXZ199-213-172045-
HARRIS TX-MONTGOMERY TX-
254 PM CDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARRIS AND
SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 345 PM CDT...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM CLOVERLEAF TO GALENA PARK TO SOUTH HOUSTON...AND MOVING NORTH
AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOUSTON...SPRING...THE WOODLANDS...CLOVERLEAF...HUMBLE...SOUTH
HOUSTON...ALDINE...GALENA PARK...JACINTO CITY...OAK RIDGE NORTH...
SHENANDOAH...PORTER HEIGHTS AND CHATEAU WOODS.

LAT...LON 2967 9518 2960 9535 2990 9550 3014 9554
      3026 9532 2984 9515
TIME...MOT...LOC 1951Z 168DEG 12KT 2984 9524 2975 9522 2970 9530

!KP!
Special weather statement, Jul 17, 4:43 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
443 PM CDT TUE JUL 17 2012

TXZ163-176-177-172230-
MADISON TX-WALKER TX-HOUSTON TX-
443 PM CDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MADISON...NORTH
CENTRAL WALKER AND SOUTHWESTERN HOUSTON COUNTIES UNTIL 530 PM CDT...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 13 MILES NORTH OF HUNTSVILLE...
MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MIDWAY...EASTERN PORTIONS OF MADISON COUNTY AND SOUTHWEST PARTS OF
HOUSTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3084 9552 3082 9572 3109 9584 3110 9577
      3113 9578 3116 9573 3118 9574 3120 9575
      3122 9574 3123 9550
TIME...MOT...LOC 2136Z 173DEG 7KT 3089 9563
Special weather statement, Jul 17, 5:01 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
501 PM CDT TUE JUL 17 2012

TXZ163-176-177-172245-
MADISON TX-WALKER TX-HOUSTON TX-
501 PM CDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON...WALKER
AND SOUTHWESTERN HOUSTON COUNTIES UNTIL 545 PM CDT...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING TRAINING STRONG THUNDERSTORMS STRETCHING FROM
HUNTSVILLE STATE PARK TO CRABBS PRAIRIE TO EASTERN
MADISONVILLE COUNTY TO SOUTHWESTERN HOUSTON COUNTY. IN ADDITION TO
VERY HEAVY RAINFALL...THESE STORMS CAN ALSO PRODUCE WIND GUSTS UP TO
40 MPH AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...NEW WAVERLY...CRABBS
PRAIRIE...MADISONVILLE...AUSTONIO AND MIDWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3124 9552 3059 9536 3054 9557 3108 9599
      3110 9594 3109 9577 3113 9578 3116 9573
      3117 9573
TIME...MOT...LOC 2154Z 163DEG 17KT 3071 9560

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:54 PM CDTSpecial Weather StatementHGXHarris51 min
Jul 17, 3:26 PM CDTSevere Thunderstorm WarningHGXHarris, Montgomery30 min
Jul 17, 3:42 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery87 min
Jul 17, 4:43 PM CDTSpecial Weather StatementHGXMadison47 min
Jul 17, 4:57 PM CDTAreal Flood AdvisoryHGXHouston, Madison, Walker103 min
Jul 17, 5:01 PM CDTSpecial Weather StatementHGXWalker44 min
Jul 17, 5:46 PM CDTSpecial Weather StatementHGXHouston74 min

Nearby

Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.